Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Hello!

In another post Ryan Budney has mentioned a "smooth proof" of the theorem of Reidemeister... (@Ryan Budney:) Do You know if there is a book (or paper) containing such a proof? I am interrested in and can't find one...

Thank You very much Sincerely Johannes Renkl

share|improve this question
1  
Are you talking about Ryan Budney's comment on this question? mathoverflow.net/questions/15217/… You're probably need to give some more details. –  jd.r May 12 '11 at 0:16
    
Sorry. Yes. By the first time I've read over the Guillemin and Pollack thing... But perhaps there is a book with the hole proof? –  Johannes Renkl May 12 '11 at 0:21
add comment

1 Answer 1

up vote 10 down vote accepted

I don't believe it's written up anywhere.

edit: in the comments Charlie Frohman corrects me:

MR2128054 (2005m:57041) Roseman, Dennis(1-IA) Elementary moves for higher dimensional knots. (English summary) Fund. Math. 184 (2004), 291–310. 57R40 (57R45 57R52)

has a proof similar in flavour to the sketch below. Thanks Charlie!


The idea is pretty simple, but maybe a bit of a pain to write up completely. Say $f : [0,1] \times S^1 \to \mathbb R^3$ is a smooth isotopy. Let $\pi : \mathbb R^3 \to \mathbb R^2$ be orthogonal projection onto a 2-dimensional subspace. $\pi \circ f : [0,1] \times S^1 \to \mathbb R^2$ is a 1-parameter family of (possibly singular) knot diagrams, but we can assume that at the initial and terminal parts of the family are regular knot diagrams.

The next step is to check the co-dimensions of the various types of singularities such maps can have.

For example, a knot has its derivative. That derivative is "vertical" is a co-dimension 2 condition on a vector. Since a knot is 1-dimensional, it's a co-dimension 1 condition on the knot. Such a vertical derivative for $f$ results in its projection to $\mathbb R^2$ to have a cusp. So a generic knot diagram has no cusps, but a 1-parameter family will have a finite number of cusps, and these appear as Reidemeister moves of "type 1". Technically, this is a formulation of Whitney's theorem that maps between 2-manifolds generically only have fold and cusp-type singularities.

Further, you can ask about double, triple and multiple-points for the projections, non-transverse double points, and so on. Double points are generic but triple-points are co-dimension 2, and $n$-tuple points are co-dimension $2(n-2)$ in general, so you generically can avoid anything worse than triple points. This gives the Reidemeister "type 3" moves. Tangential double points are also co-dimension 2, and generic such ones produce Reidemeister "type 2" moves.

As you can see this isn't quite a full proof using only the technology of Guillemin and Pollack, meaning it's not quite just Sard's theorem that we're using. We're really using the "Multijet transversality" type theorem, like Theorem 4.13 from Golubitsky and Guillemin. But I suspect like Whitney's work "The general type of singularity of a set of $2n-1$ functions of $n$ variables" you should be able to massage the above into a solid argument without dredging up too much formalism.

edit: I do think there is likely a "smart" proof of this that avoids jet transversality. For example, check out Milnor's proof that Morse functions are dense in the space of smooth functions $M \to \mathbb R$ (in Milnor's Morse Theory text). You'd think in principle you'd have to use jet transversality for this but by picking a diverse-enough family of functions to start with, he pulls it all back to the level of Sard's Theorem. I think there should be a similarly slick proof of Reidemeister's theorem, using only Sard's Theorem.

share|improve this answer
    
I saw a handwritten version of the proof by Francis Bonahon a long time ago. I think it follows in a pretty straightforward way from the Cerf Theory that Kirby used to develop the "Kirby Calculus". You can give the argument completely on the level of the graphic and rules for manipulating the graphic, of a generic path of functions joining Morse functions corresponding to the two Heegaard splittings. –  Charlie Frohman May 16 '11 at 2:59
    
Oh that Reidemeister theorem! –  Charlie Frohman May 16 '11 at 21:32
    
I've been talking about the one regarding the relationship between knot isotopy and planar knot diagrams. Is there another Reidemeister theorem that you're thinking about -- maybe on the classification of lens spaces? –  Ryan Budney May 16 '11 at 21:42
5  
I was thinking Reidemeister-Singer. A proof along the lines of the one you gave for dimension 3 is given by Dennis Roseman in Roseman, Dennis Elementary moves for higher dimensional knots. Fund. Math. 184 (2004), 291–310. for all smooth codimension 2 knots in Euclidean spaces. –  Charlie Frohman May 18 '11 at 15:45
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.